Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 30, NWS Pueblo, CO

May 24, 2018Kiowa County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 24, 2018, 3:52 PM MDT for Kiowa County, Colorado. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2018, 3:52 PM MDT (21:52 UTC)
Expired
May 24, 2018, 4:30 PM MDT
In force
38 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Kiowa County, CO

The radar

The Goodland radar (KGLD), 119 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-290 J/kg
Mixed-layer LCL
1895 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

421 
WUUS55 KPUB 242152
SVRPUB
COC061-242230-
/O.NEW.KPUB.SV.W.0030.180524T2152Z-180524T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
352 PM MDT THU MAY 24 2018

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  North central Kiowa County in southeastern Colorado...

* Until 430 PM MDT

* At 352 PM MDT, a severe thunderstorm was located 9 miles northeast
  of Eads, or 23 miles southwest of Cheyenne Wells, moving east at 5
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
   rural areas of north central Kiowa county.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3844 10239 3853 10281 3862 10279 3861 10237
TIME...MOT...LOC 2152Z 280DEG 6KT 3861 10270 

HAIL...1.00IN
WIND...60MPH
 
$$

28
3 follow-up statements
939 
WWUS55 KPUB 242202
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
402 PM MDT THU MAY 24 2018

COC061-242230-
/O.CON.KPUB.SV.W.0030.000000T0000Z-180524T2230Z/
Kiowa CO-
402 PM MDT THU MAY 24 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR NORTH CENTRAL KIOWA COUNTY...

At 402 PM MDT, a severe thunderstorm was located 10 miles northeast
of Eads, or 22 miles southwest of Cheyenne Wells, moving east at 5
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Brandon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3845 10243 3852 10278 3862 10277 3862 10262
      3861 10240
TIME...MOT...LOC 2202Z 280DEG 6KT 3861 10268 

HAIL...1.00IN
WIND...60MPH
 
$$

MOORE
831 
WWUS55 KPUB 242215
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
415 PM MDT THU MAY 24 2018

COC061-242230-
/O.CON.KPUB.SV.W.0030.000000T0000Z-180524T2230Z/
Kiowa CO-
415 PM MDT THU MAY 24 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR NORTH CENTRAL KIOWA COUNTY...

At 414 PM MDT, a severe thunderstorm was located 9 miles northwest of
Chivington, or 22 miles southwest of Cheyenne Wells, moving southeast
at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Brandon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3845 10243 3851 10272 3862 10272 3862 10262
      3861 10240
TIME...MOT...LOC 2214Z 295DEG 11KT 3857 10261 

HAIL...1.00IN
WIND...60MPH
 
$$

MOORE
888 
WWUS55 KPUB 242228
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
428 PM MDT THU MAY 24 2018

COC061-242238-
/O.EXP.KPUB.SV.W.0030.000000T0000Z-180524T2230Z/
Kiowa CO-
428 PM MDT THU MAY 24 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL KIOWA COUNTY
WILL EXPIRE AT 430 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Pueblo.

LAT...LON 3845 10243 3851 10272 3862 10272 3862 10262
      3861 10240
TIME...MOT...LOC 2228Z 280DEG 6KT 3857 10258 

$$

MOORE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:50 PM MDT, 1 hour 2 minutes earlier.

Area forecast discussion, May 24, 2:50 PM MDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
250 PM MDT Thu May 24 2018

.SHORT TERM...(This evening through Friday)
Issued at 249 PM MDT Thu May 24 2018

Tstms popped up in El Paso county around midday and have been moving
east.  It looks like the best chances for tstms this evening will
probably be over Kiowa county, but the NAM and HRRR also show
activity in Baca county, with a slight chance that something will
also pop up in Prowers county.  There could be one or two storms
that reach severe limits.  After midnight conditions should be dry.

Friday, an upper level ridge will be over the state and both the NAM
and the GFS show dry conditions across southeast and south central
CO, along with above average temps.  Highs acrs the southeast plains
will mostly be in the upper 80s to lower 90s, with 80s in the Upper
Arkansas and San Luis Valleys.

.LONG TERM...(Friday night through Thursday)
Issued at 249 PM MDT Thu May 24 2018

Friday night through Sunday...Upper closed low over northern CA Fri
night will slide into the Great Basin for Sat and Sun, producing
strong deep southwest flow across the Four Corners. This will serve
to continue warm and dry conditions across the state, and coupled
with increasing winds, fire danger will be the main concern for both
Sat and Sun. Decided to issue a Fire Weather Watch for much of the
area for Sat, with the eastern plains left out due to fuels info
indicating green up. Look for high temps in the upper 70s to lower
80s for the high valleys, and upper 80s to upper 90s for the plains.

Monday through Wednesday...The upper low weakens Mon and begins to
eject to the east-northeast across the Rockies through Wed. Exact
timing is still questionable and Mon may end up being another
potential fire weather day, but at some time during Mon a weak cold
front pushes south across the Palmer Divide, cooling temps slightly
and raising humidity levels. Winds should ease as well, with
isolated diurnal showers and storms each day for the higher terrain
and far eastern plains. Temps will warm into the 70s for the high
valleys, and 80s to around 90F for the plains.

Thursday...Another upper trough develops over the West Coast late
Wed, producing brisk w-sw flow across the Four Corners and western
Colorado once again. Temps will again warm to near 80F for the high
valleys, and 80s to lower 90s for the plains. Depending on how much
pcpn is received through mid-week, the forecast area might be right
back into enhanced fire danger. Stay tuned. Moore

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 249 PM MDT Thu May 24 2018

VFR conditions are expected the next 24 hrs at KCOS, KPUB and KALS,
with an upper level ridge over the area.  Winds should mostly be 12
kts or less.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Saturday morning through Saturday
evening for COZ220>230.

&&

SHORT TERM...28
LONG TERM...MOORE
AVIATION...28
Hazardous weather outlook, May 24, 11:53 AM MDT, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1153 AM MDT Thu May 24 2018

COZ058>089-093>099-251800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1153 AM MDT Thu May 24 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible this afternoon and into the
evening over El Paso, Kiowa, Baca and Prowers counties. If storms
develop, the primary threats will be lightning, gusty outflow
winds and small hail. However, one or two storms over Kiowa,
Prowers and Baca counties could become severe, with 60 mph winds,
and quarter size hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There will be a general thunderstorm risk for each day, mainly
over the mountains. Sunday afternoon there is a chance for
thunderstorm development over the far eastern plains. The main
storm threats are expected to be lightning, gusty outflow winds
and possibly small hail.

Near critical fire conditions will exist Friday through Monday, with
an emphasis on Saturday and Sunday being the most critical fire
weather conditions.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible late this afternoon and into this evening over El Paso,
Kiowa, Prowers and Baca counties.

28/28

In the hours before

Special weather statement, May 24, 2:56 PM MDT, 56 minutes before
Special Weather Statement
National Weather Service Pueblo CO
256 PM MDT THU MAY 24 2018

COZ095-242115-
Western Kiowa County CO-
256 PM MDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIOWA COUNTY UNTIL
315 PM MDT...

At 256 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Haswell, or 46 miles west of Cheyenne Wells, moving
southeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Kiowa
County.

LAT...LON 3840 10306 3852 10324 3853 10323 3853 10317
      3861 10317 3861 10292
TIME...MOT...LOC 2056Z 298DEG 12KT 3861 10317

28
Special weather statement, May 24, 3:34 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Pueblo CO
334 PM MDT THU MAY 24 2018

COZ084-242200-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
334 PM MDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
400 PM MDT...

At 332 PM MDT, Doppler radar was tracking a strong thunderstorm over
Ramah, or 27 miles west of Limon, moving southeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Ramah and rual areas of northeastern El Paso County.

LAT...LON 3896 10405 3910 10431 3913 10429 3913 10405
TIME...MOT...LOC 2132Z 298DEG 27KT 3914 10417

mw
Special weather statement, May 24, 3:46 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Pueblo CO
346 PM MDT THU MAY 24 2018

COZ095-096-242215-
Western Kiowa County CO-Eastern Kiowa County CO-
346 PM MDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL KIOWA COUNTY UNTIL
415 PM MDT...

At 345 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Eads, or 36 miles northwest of Lamar, moving east at 20
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Eads.

LAT...LON 3837 10267 3844 10306 3862 10304 3861 10264
TIME...MOT...LOC 2145Z 274DEG 17KT 3853 10296

28

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 2:29 PM MDTFire Weather WatchPUBAlamosa, Chaffee, Conejos, Costilla, Custer, El Paso and 9 more24 hr
May 24, 2:56 PM MDTSpecial Weather StatementPUBKiowa19 min
May 24, 3:01 PM MDTSevere Thunderstorm WarningPUBKiowa44 min
May 24, 3:34 PM MDTSpecial Weather StatementPUBElbert26 min
May 24, 3:46 PM MDTSpecial Weather StatementPUBKiowa29 min
May 24, 4:01 PM MDTSpecial Weather StatementPUBKiowa44 min
May 24, 4:04 PM MDTSpecial Weather StatementPUBElbert41 min
May 24, 4:22 PM MDTSpecial Weather StatementPUBProwers38 min
May 24, 5:46 PM MDTSpecial Weather StatementPUBProwers44 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.